Hail, Cook
- When
- June 25, 3:40 PM CST to 3:41 PM CST
- Where
- Cook County, 1.03 mi W of Deering
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.930, -87.690
Scattered thunderstorms moved across parts of northeast Illinois during the afternoon of July 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of northeast Illinois during the afternoon of July 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 25, 3:21 PM CST, 19 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
421 PM CDT Tue Jun 25 2019
.MESOSCALE DISCUSSION...
421 PM CDT
A relatively concentrated area of scattered storms continues
ahead of the long-lived but slowing and gradually weakening
mesoscale convective vortex (MCV) scooting across northern
Illinois. The storms have struggled to sustain themselves
individually, likely owing to shallow boundary layer moisture
and weak mid-level lapse rates. Recent Chicago area aircraft
soundings indicate a well-mixed and deep boundary layer, up to
near 6,000 ft, and synoptic surface gusts have been 35 to 40 mph
at area sites apart from any storms. But surface observations also
indicate dew points having dropped to the lower 60s, and that is
barely enough to reach a convective temperature. Given marginal
low-level lapse rates (likely a little better than analyzed within
the heart of the MCV), the CAPE profiles are thin in the vertical
for more robust storms despite the present of modest deep layer
shear.
If any storms can sustain and/or congeal into a cluster for more
well-defined downdrafts, then a brief severe wind threat (60+ mph)
could be realized before reaching the Illinois lakefront. Chicago
ORD recently had a convective gust to 48 mph, showing that
potential. The storms should exit into southern Lake Michigan by 6
pm. There is a small chance for development into northern Lake
and Porter Counties in northwest Indiana 5-7 p.m.
Otherwise, satellite and analysis trends in Iowa indicate just
south of I-80 appears to be the focus for the next round of
convection which could have isolated developing into our south of
I-80 area as early as near 10 p.m. but more so overnight.
MTF
&&
.SHORT TERM...
140 PM CDT
Through tonight...
For the remainder of the afternoon, main concern will be convective
trends associated with an old MCV moving along the IL/WI border.
As of 115PM CDT, convective activity is on an increasing trend as
the forcing from the MCV is beginning to tap an environment with
increasing instability, temperatures in the lower to middle 80s,
dewpoints in the upper 50s to lower 60s and ML CAPE of 1000 j/kg,
and more favorable wind shear as winds turn from sly 15-25 kt at
the sfc to wly 35-50 kt in the 2-4km AGL layer. The strongest
storms are currently along the northern Winnebago County border,
with the current trajectory taking the storm into srn WI. Latest
satellite imagery indicates increasing coverage of enhanced cu
developing to the south of the main upper level circulation center
with the potential for upscale development of thunderstorm
activity into a more organized cluster. Based on the current path
of the MCV, locations along and north of the I-88 corridor will be
the most likely to see strong to, possibly, severe thunderstorm
development, but strong thunderstorms as far south as the I-80
corridor cannot be ruled out. Based on the current speed of the
the MCV, thunderstorms will be possibly until 23z to 00z this
evening. Guidance has also been suggesting a second round of
thunderstorms late tonight, after 06z. The latest guidance is
suggesting that convective initiation with this second round of
thunder will occur along the Iowa/Missouri border and then spread
to the east. This would suggest that the most favored location for
this second round of thunder will be south of the I-80 corridor.
&&
.LONG TERM...
250 PM CDT
Wednesday through Tuesday...
The primary forecast concerns remain the thunderstorm chances and
frequency especially into the weekend.
Any thunderstorms tonight will likely have shifted south of the
CWA and/or weakened by Wednesday morning. The low-level boundary
should be extremely diffuse, and probably more of a weak outflow
composite boundary draped somewhere just south of the area. The
mid-level belt of west-northwesterlies will continue to be modest
on Wednesday atop a gradually developing warm advection regime.
All of this together points toward a somewhat nebulous focus for
convection during the afternoon. If an impulse, such as a remnant
MCV like today were to become more evident in the mid-level flow,
then its possible something could be keyed in on more so for
scattered storms. By later in the evening into overnight, the
low-level jet focus into the Upper Mississippi River Valley will
likely support scattered storms there that could become semi-
organized and evolve into northern Illinois.
With expected sun, Wednesday should again see widespread mid 80s.
A lake breeze is expected that will cool immediate lakeside
locations into the 60s during the mid afternoon or so.
The end of the week through early next week is looking very warm
and humid with highs each day in the mid/upper 80s with dewpoints
from the mid 60s to lower 70s. The 00z gfs/ecmwf build the ridge
into the western Great Lakes and possibly across the entire area
by Saturday. Convection that forms to the northwest will have the
potential to move southeast into the cwa along the edge of the
ridge. Timing is difficult but there does appear to be some
consensus for Thursday night into Friday morning. If this were to
occur it may not have a large affect on high temps on Friday
unless additional afternoon thunderstorms redeveloped Friday
afternoon. As the trends stand now...Saturday may end up being dry
with temps possibly into the lower 90s but confidence is low and
maintained blend temps in the upper 80s. In the absence of any
outflow boundaries...forecast soundings would suggest surface
winds would be strong enough to prevent a lake breeze Friday and
Saturday.
Going into Sunday/Monday, the 12Z ecmwf continued to build high
pressure southeast across the Lower Great Lakes region. This
would result in a cold front across the area in the Sunday
timeframe which would probably lead to a period of thunderstorms
and then drier/cooler easterly flow off the lake. This solution is
currently not depicted in the forecast/blend and its possible
that the upper ridge does build farther east as previous model
runs had shown. Thus confidence is very low.
MTF/cms
&&
.AVIATION...
For the 18Z TAFs...
Forecast concerns include...
Gusty southwest winds this afternoon.
Chance of isolated thunderstorms late afternoon and a chance for
more organized thunderstorms overnight.
Current forecast still looks is on track for the afternoon. The
old MCV is tracking steadily east across the Mississippi River
into nwrn IL. Latest lightning data and satellite trends indicate
some initial thunderstorm development in far nwrn IL with some
towering cu development. Will maintain the vcts at the terminals
associated with this feature and monitor development closely for
any necessary updates should any direct terminal impacts become
more likely. Southwest winds with frequent gusts to arnd 25kt
will persist through the afternoon. Some occasional higher gusts
to arnd 30 kt are possible mid/late afternoon. Winds will
diminish with sunset.
Convective chances are quite uncertain for the overnight hours are
trending farther south per the latest guidance which suggests the
development of a convective complex along the Iowa/Missouri border
late tonight and then tracking east into central Illinois. Given
this more southerly trend, have dropped the prob30 from all sites
with the exception of GYY which could be on the northern fringe of
the thunderstorm activity.
Wednesday is looking to be relatively quiet dry/vfr conditions and
light winds to start the day. A weak pressure gradient and ample
sunshine and inland warming should allow a lake breeze to develop
and push inland in the afternoon. Expect lake breeze passage with
a wind shift to sely by late afternoon.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
until 10 PM Tuesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
308 PM CDT Tue Jun 25 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
262015-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
308 PM CDT Tue Jun 25 2019 /408 PM EDT Tue Jun 25 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Elevated Damaging Wind Risk...up to 60 mph.
Elevated Hail Risk...up to Quarter Size.
Limited Tornado Risk.
Limited Flooding Risk.
DISCUSSION...
Scattered storms will continue across northern Illinois, mainly
along and north of I-88 and I-290, through 6 p.m. Some of the
storms may be capable of isolated damaging winds and possibly
some hail.
More scattered storms are possible tonight, primarily along
and south of I-80. A few of these, especially if organized,
could also produce gusty winds and some hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Thunderstorm Risk.
Thursday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Friday through Monday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION:
An increasingly warm and humid air mass will be in place from
mid to late week into the weekend. This could result in heat
indices into the mid to upper 90s at times. Thunderstorms are
possible at times, and given the pattern, any organized
thunderstorms would be capable of being strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed through late afternoon in primarily
northeast Illinois, and may be needed tonight mainly along
and south of Interstate 80.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at around 40 mph
LMZ740>745-262015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
308 PM CDT Tue Jun 25 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk...with an associated:
Elevated hail risk...up to Quarter size.
Elevated thunderstorm wind gust risk...up to 40 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday through Monday...
Limited Thunderstorm Risk.
MTF
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement National Weather Service Chicago/Romeoville 313 PM CDT Tue Jun 25 2019 ILZ004-005-252045- Boone IL-McHenry IL- 313 PM CDT Tue Jun 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCHENRY AND SOUTHERN BOONE COUNTIES UNTIL 345 PM CDT... At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near Belvidere, moving east at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Belvidere, Marengo, Poplar Grove and Timberlane. Including the following interstate... I-90 between mile markers 46 and 60. This includes... Boone County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4239 8862 4219 8860 4222 8894 4232 8894 TIME...MOT...LOC 2012Z 262DEG 28KT 4227 8891 RC
Special Weather Statement National Weather Service Chicago/Romeoville 330 PM CDT Tue Jun 25 2019 ILZ012>014-252100- Kane IL-Cook IL-DuPage IL- 330 PM CDT Tue Jun 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KANE...NORTHWESTERN DUPAGE AND WESTERN COOK COUNTIES UNTIL 400 PM CDT... At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near Lily Lake, or near St. Charles, moving east at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elgin, Schaumburg, Hoffman Estates, Carol Stream, St. Charles, West Chicago, Geneva, Dupage Airport, Bartlett, Streamwood, Hanover Park, Winfield, Elburn, Wayne, Lily Lake, Virgil and South Elgin. This includes... Elgin Community College and Kane County Cougars Ballpark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4189 8854 4200 8856 4205 8815 4187 8814 TIME...MOT...LOC 2030Z 263DEG 31KT 4196 8840 RC
Special Weather Statement
National Weather Service Chicago/Romeoville
336 PM CDT Tue Jun 25 2019
ILZ005-006-012-014-252100-
Lake IL-Kane IL-McHenry IL-Cook IL-
336 PM CDT Tue Jun 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR LAKE...NORTHEASTERN KANE...
EASTERN MCHENRY AND NORTHWESTERN COOK COUNTIES UNTIL 400 PM CDT...
At 336 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Antioch to Gages Lake to Hoffman Estates.
Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Waukegan, Arlington Heights, Schaumburg, Palatine, Mount Prospect,
Hoffman Estates, Glenview, Buffalo Grove, Carpentersville, Wheeling,
Northbrook, North Chicago, Gurnee, Mundelein, Algonquin, Highland
Park, McHenry, Vernon Hills, Zion and Rolling Meadows.
Including the following interstates...
I-90 near mile marker 22.
I-94 between mile markers 1 and 33.
I-294 between mile markers 1 and 33.
This includes... Chain O Lakes State Park, College of Lake County,
Great Lakes Naval Training Center, Harper College, IL Beach State
Park, Lake County IL Fairgrounds, Lake Forest College, Moraine Hills
State Park, Ravinia Music Festival, and Six Flags Great America.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Illinois.
LAT...LON 4249 8780 4246 8780 4238 8781 4236 8781
4237 8782 4233 8783 4233 8782 4231 8782
4230 8783 4227 8783 4219 8779 4210 8771
4204 8823 4223 8838 4250 8827
TIME...MOT...LOC 2036Z 267DEG 33KT 4249 8800 4237 8796 4208 8814
RCSpecial Weather Statement National Weather Service Chicago/Romeoville 358 PM CDT Tue Jun 25 2019 ILZ013-014-252130- Cook IL-DuPage IL- 358 PM CDT Tue Jun 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DUPAGE AND NORTHWESTERN COOK COUNTIES UNTIL 430 PM CDT... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over Roselle, moving east at 40 to 45 mph. Winds up to 40 to 50 mph will be possible with this storm. Locations impacted include... Far northwest Chicago, Schaumburg, Des Plaines, Mount Prospect, Oak Park, Elmhurst, Lombard, Carol Stream, Park Ridge, Addison, Glen Ellyn, West Chicago, Maywood, Morton Grove, Roselle, Villa Park, Franklin Park, Forest Park, River Forest and Harwood Heights. Including the following interstates... I-290 between mile markers 3 and 15, and between mile markers 21 and 22. I-355 between mile markers 27 and 30. This includes... Schaumburg Boomers Baseball and Triton College. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 900 PM CDT for northeastern Illinois. LAT...LON 4190 8820 4200 8821 4205 8778 4187 8778 TIME...MOT...LOC 2057Z 270DEG 38KT 4195 8809 RC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
422 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST OHARE AIRPORT 41.98N 87.90W
06/25/2019 M48 MPH COOK IL ASOS
&&Special Weather Statement
National Weather Service Chicago/Romeoville
425 PM CDT Tue Jun 25 2019
ILZ014-252145-
Cook IL-
425 PM CDT Tue Jun 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COOK COUNTY UNTIL
445 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm over
Norridge, or over Harwood Heights, moving east at 35 mph.
Pea size hail and wind gusts up to 40 to 50 mph will be possible
with this storm. At 418 PM, O'Hare Airport gusted to 48 mph.
Locations impacted include...
Chicago, Cicero, Evanston, Skokie, Des Plaines, Berwyn, Oak Park,
Park Ridge, Maywood, Franklin Park, Westchester, Forest Park, River
Forest, Harwood Heights, Rosemont, Lincoln Park, Navy Pier, Northerly
Island, Niles and Melrose Park.
Including the following interstates...
I-94 between mile markers 39 and 53.
I-290 between mile markers 18 and 29.
I-294 between mile markers 39 and 53.
This includes... Lincoln Park Zoo, Loyola University, Triton
College, Northeastern Illinois University, Soldier Field, University
of Illinois Chicago, Wrigley Field, The Loop, Museum Campus, and
Northerly Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Illinois.
LAT...LON 4198 8765 4196 8763 4196 8764 4191 8762
4190 8762 4189 8761 4188 8762 4187 8762
4187 8761 4185 8761 4186 8789 4201 8789
4203 8767
TIME...MOT...LOC 2124Z 266DEG 29KT 4194 8783
RCThe Chicago radar (KLOT), 49 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree limb was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830983, 830986, 830987.